Codeine Overdose ---Top 10 Symptoms and Remedies



zoomHealth
Copyright 2016, and all prior years, zoomhealth.net, all rights reserved.
Privacy Policy

Disclaimer


Codeine Overdose--Top 10 Symptoms and Remedies

Related Links

Aspirin Overdose -Top 10 Symptoms and Remedies

Ibuprofen Overdose-Top 10 Symptoms and Remedies

Paracetamol (Tylenol)-Top 10 Symptoms and Remedies

Blood Thinning Medications - 10 Foods Not to Mix

Low Platelet Count-Causes and Top 10 Natural Remedies

Coughing Up Blood-Causes and Top 10 Natural Remedies

Oxycodone Overdose-Top 10 Symptoms and Remedies

Dill Spice Removes Toxins from Your Body

Ritalin Side Effects - Top 7 Natural Remedies

Cushing's Disease-Causes and Top 10 Remedies
Potassium Overdose-Top 10 Symptoms and Remedies
Why Do I Keep Throwing Up?-Causes and Natural Remedies
Bronchitis-Top 10 Natural Remedies
Bronchial Spasms-Causes and Cures
Tree Pollen Allergies-Causes and Remedies
Grass Pollen Allergies-Foods and Drinks That Help
How to Lower the Levels of Toxins in Your Blood
Why Are My Hands Tingling-Causes and Top 10 Natural Remedies
What Your Handwriting Says About Your Health

March 28, 2012

By ALISON TURNER, Contributing Columnist








Codeine is in a group of medicine called opiate analgesics.  The Centers for Disease Control and Prevention reports that in 2008, opiate analgesic pain killers, including codeine, were responsible for nearly 75% (or 14,800) of all reported drug overdoses in the United States.  Symptoms of codeine overdose include bluish fingernails and lips, changes in breathing, dizziness, low blood pressure, pinpoint pupils and skin itching. 

In addition to overdose, codeine can cause complications in patients with allergies or other conditions that put them at a higher risk for negative reactions, and can even harm a child feeding off of breast milk. What remedies, if any, exist for codeine overdose? What should you do if you fear you have taken too  much codeine?

What is codeine, Anyway?  Codeine is often prescribed both to relieve pain by changing the way our bodies sense pain, and, in combination with other medications, to reduce coughing by decreasing activity in certain parts of the brain.    In most cases codeine should be taken every four to six hours as needed.  Possible side effects caused be codeine include lightheadedness, headache, and stomach pain.

How do we know when it is safe to take codeine or to give it to our family?  While you should always take codeine only as directed by your physician or as explained on the label of the package, codeine can be dangerous even if we use it as directed. 
Read on for 10 potential risks involved in taking codeine, paired with recent research suggesting what to do to avoid these dangers.















1. College Kids and Codeine Cocktails: A Dangerous Way to Be Cool.

We all remember the peer pressure in college and we all remember wanting to be cool.  With time, however, college kids face even more ways to prove that they are cool or, in other words, ways to jeopardize their own health; mixing codeine with promethazine hydrochloride cough syrup (CPHCS) is one of the many new ways to be "cool."

In 2007 experts from various institutions in Maryland and Texas, including Karry Forsythe with the Department of Health and Human Performance at Prairie View A & M University in Texas,  investigated the reasons why and ways that college-age students use codeine mixed with promethazine hydrochloride cough syrup (CPHCS) for nonmedical purposes.  The data from 61 users of the above mixture revealed that the majority of students felt that doctors and pharmacists were "the greatest facilitators" of the acquisition of this concoction, and that their friends thought that using this drug was "normal" and "cool" amongst college students their age.

Preventing doctors and pharmacists from "facilitating" this kind of drug use is one way to decrease its prevalence; dialogue with your college student about what it means to be "cool" may be another way. 


2.  Codeine Fatality in Infants: A Few Drops Can Kill

Codeine is sometimes used as an antitussive (to treat coughs) in children, though after reading the below study you may want to reconsider such a prescription for your own child.

In 2008 a team of specialists from various institutes in Germany, including Maren Hermanns-Clausen with the Poison Information Center and the Center for Paediatrics and Adolescent Medicine in Freiburg, Germany,  reported on a particularly horrifying case of codeine overdose in a pair of three year old male twins.  One of the twins was found lying in his own vomit, and was taken to pediatric intensive care.  Two and one half hours later, the other twin "was found dead in his bed at home." 

If this study hasn't scared you away by now, it may interest you to know that the autopsy performed on the second twin, the one who died, "showed massive aspiration of gastric content."  After detailed analysis of the twins' medical history, doctors found that both twins had an "upper respiratory tract infection for several days and had both been given codeine at a dose of '10 drops per day' by their mother."   These "ten drops" were found to have ranged between 494 and 940 mg, so that at times the twins ingested 23.5mg at one time instead of the recommended 10 mg.

The specialists conclude that "dosage 'by drops' is unprecise and may result in accidental overdose."  It is a silver lining in a very dark cloud, but you may be happy to know that the first twin did survive, after requiring three days of mechanical ventilation.  If you do choose to use codeine to prevent coughing in your children, ask your doctor about methods that are more precise than drops.

3.  Codeine For Nursing Mothers May Be Bad For Babies

Mothers nursing their children with breast milk need to watch what they put into their own bodies, as it may influence the milk given to the child.  A report from 2007 suggests that some nursing mothers need to be particularly careful about codeine ingestion. 

In 2007, Margaret Fitzgerald with the Case Western Reserve University in Cleveland  reviewed the data on the use of codeine to control pain in nursing mothers.  This review was a response to the case of a 13-day old breastfed infant who died from morphine overdose.  What does this have to do with codeine?  Tests revealed that morphine levels in the mother's milk were "abnormally high after taking small doses of codeine" to treat pain.  Furthermore, genetic tests revealed that the mother was an "ultra-rapid metabolizer of codeine," which, when metabolized, can leave behind morphine.  The report informs that all mothers who are "ultra-rapid metabolizers will likely have higher-than-usual levels of morphine in breast milk."

Just as extreme caution is needed when giving medication directly in infants, equal caution is advised when considering medication for nursing mothers.

4.  Codeine and the Elderly with Renal Problems:  Not the Safest Combination.

It is not only infants or nursing mothers who are particularly sensitive to codeine (see above): recent research from Taiwan suggests that the elderly need to be just as cautious with codeine, especially if they suffer problems with the kidney.

In 2004 a team of pharmacologists with the National Cheng Kung University in Tainan, Taiwan, including Yea-Huei Kao Yang with the Institute of Clinical Pharmacy,   reported the case of stupor and seizures in a 73 year old woman.  Upon analysis, the team discovered that the patient had end-stage renal disease, and had received 30 mg of codeine four times a day for rib and back pain.  After discontinuing codeine treatment, the patient's seizures ceased.

The pharmacologists warn that "elderly patients with end-stage renal disease may be predisposed to seizures with higher doses of codeine."  They insist that "it is imperative to adjust the codeine dosage regimen based on patients' renal function to avoid the potential toxicity with overdose."

If a family member or an elderly friend has kidney problems and is being treated for pain, they may appreciate your checking in on the prescription and, if they are prescribed codeine, helping them find other treatment options. 


5.  The Danger of the Prescribing Pen: Is Codeine too Easily Prescribed?



Continue reading     page 1    page 2











Related:                 Blood Thinning Medications-10 Foods Not to Mix
           
                                      Pulmonary Embolisms-Causes and Cures

                                      Tree Pollen Allergies --Natural Remedies to Protect You

                                      Grass Pollen Allergies --Top 10 Natural Remedies
                   
                                      Why Are My Hands Tingling?-Causes and Remedies
                                
                                      What Your Handwriting Says About Your Health
                                     
                                      What Your Fingernails Say About Your Health

                                      The Caveman Diet-Hoax or Healthy?

                                      Restless Leg Syndrome-Causes and Cures




Learn more about these related health conditions: Paracetamol (Tylenol) Overdose -Top 10 Symptoms and Remedies / What It Means When Your Heart Skips a Beat/ What Your Handwriting Says About Your Health/ Restless Legs Syndrome-Causes and Cures





Increase your health IQ.
Subscribe in a reader

Subscribe to Zoomhealth -Today's Health News




1.  Coughing Up Blood-Causes and Top 10 Natural Remedies

2. What Your Handwriting Says About Your Health


3. Hubris Syndrome -New Psychological Disorder Affecting Political Leaders


4. Milk Helps Prevent Diabetes-New Report!


                 Related                   
About Us

Contact Us

Partner With Us

Careers

Home > Conditions > > You Are Here
Blue fingernails are a sign of codeine overdose
Privacy Policy

Disclaimer